Wisconsin, 2011

Strong Wind in Wisconsin, November 29, 2011

November 29, 2011 · NWS MKX · 5 events in 5 counties and zones

Strong low pressure tracked from the Ohio River Valley into the eastern Great Lakes with a tight pressure gradient developing over far eastern Wisconsin on November 29th. Strong north to northeast winds flowing over the low-friction surface of Lake Michigan allowed sustained winds to reach 30 to 35 mph, with wind gusts between 45 and 55 mph, to affect near shore locations from Sheboygan to…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure tracked from the Ohio River Valley into the eastern Great Lakes with a tight pressure gradient developing over far eastern Wisconsin on November 29th. Strong north to northeast winds flowing over the low-friction surface of Lake Michigan allowed sustained winds to reach 30 to 35 mph, with wind gusts between 45 and 55 mph, to affect near shore locations from Sheboygan to Kenosha. The strongest wind gust was reported at the lake shore observation site near the Kenosha Harbor with a 55 mph (48 knot) wind gust, with a 53 mph (46 knot) gust at the John H. Batten Airport in Racine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 29, 3:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 29, 3:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...RESENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
358 AM CST TUE NOV 29 2011

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH

MAIN STORY WILL BE THE WIND.

PRESSURE GRADIENT TIGHTENS UP IN RESPONSE TO STRONG LOW PRESSURE
OVER THE OHIO RIVER VALLEY THAT MOVES NORTHEAST ACROSS OHIO TODAY
AND TOWARDS THE EASTERN GREAT LAKES TONIGHT.  NORTH NORTHEAST 925MB
WINDS RAMP UP TO 40-45 KNOTS AND WITH FRICTIONLESS FLOW ACROSS THE
LAKE...AND STEEPER LAPSE RATES...IT LOOKS LIKE THE LAKESHORE
COUNTIES WILL BE VULNERABLE TO ADVISORY TYPE WINDS/GUSTS.

THE NORTHWEST EDGE OF THE PRECIPITATION SHIELD SHOULD STAY TO THE
SOUTH AND EAST OF KENOSHA. NAM SHOWS 700 MB RH OF 30 PCT OVER THE
FAR SOUTHEAST AND EVEN DRIER ACROSS THE REST OF THE FORECAST AREA.

UPPER LEVEL DIVERGENCE INCREASES OVER SOUTHEAST WISCONSIN SO THE
CIRRUS SHIELD WILL REMAIN OR THICKEN. NAM FORECAST SOUNDINGS SHOW
LAKE STRATOCUMULUS SHOULD INCREASE THIS MORNING AND PUSH INLAND OVER
THE SOUTHEAST.  INVERSION HEIGHTS OF 3 THSD FT SHOULD LIMIT ANY LAKE
PRECIPITATION POTENTIAL.

NORTHERN STREAM SHORTWAVE TROUGH OVER WISCONSIN WEAKENS AS IT IS
ABSORBED BY THE CIRCULATION AROUND THE UPPER LOW OVER CENTRAL
TENNESSEE THAT REACHES EASTERN KENTUCKY THIS EVENING.

FLOW BELOW THE INVERSION BECOMES NORTH NORTHWEST LATE THIS
EVENING...CAUSING ANY LAKE CLOUDS TO RETREAT TO THE EAST.

BREEZY NORTHWEST WINDS WILL CONTINUE EAST...BUT SURFACE RIDGE OVER
THE UPPER MISSISSIPPI VALLEY LATER TONIGHT WILL CAUSE WINDS TO
DIMINISH OVER MUCH OF SOUTH CENTRAL WISCONSIN...ESPECIALLY WEST OF
MADISON.

WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE...HIGH

HIGH PRESSURE WILL RIDGE INTO WISCONSIN ON WED...BRINGING LIGHT
WINDS...CLEARING SKIES AND A WARMING TREND TO THE AREA. 850MB TEMPS
WILL WARM TO +2C BY 12Z THE MORNING. THEN A 500MB TROUGH WILL SWING
DOWN ACROSS THE NORTHERN PLAINS...REACHING MN AND NORTHERN WI BY 00Z
FRI. THE UPPER JET ALSO COINCIDES WITH THE LEADING EDGE OF THE 500MB
TROUGH/VORTICITY MAX. LIGHT PRECIP IS EXPECTED TO LINE UP FROM
SOUTHEAST MN THROUGH CENTRAL WI AND INTO THE UPPER PENINSULA OF
MICHIGAN ON THU ALONG AN 850MB BAROCLINIC ZONE. SOUTHERN WI SHOULD
STAY ON THE DRY SIDE...WITH INCREASING CLOUDS.

.LONG TERM...

THURSDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE...MEDIUM

THE 500MB TROUGH WILL BREAK INTO TWO PARTS...WITH A CLOSED LOW OVER
THE FOUR CORNERS REGION AND A TROUGH PROGRESSIVELY MOVING ACROSS
THE GREAT LAKES REGION. THE 850MB BAROCLINIC ZONE WILL SLOWLY SLIP
SOUTHWARD ACROSS SOUTHERN WI THU NIGHT...SPREADING CHANCES FOR
PRECIP ACROSS ALL OF THE FORECAST AREA. MODEL SNDGS SHOW TEMP
PROFILE FAVORABLE FOR SNOW. SNOWFALL AMOUNTS WOULD BE LIGHT...
RANGING FROM A TRACE TO HALF AN INCH.

DRY AIR AND HIGH PRESSURE WILL QUICKLY CUT OFF ANY LINGERING SNOW IN
THE SOUTHEAST EARLY FRIDAY MORNING. 850MB TEMPS WILL BE LOWEST FRI
MORNING AT AROUND -6C...BUT THEN WILL WARM A BIT BY FRI AFTERNOON.

SATURDAY AND SUNDAY...FORECAST CONFIDENCE...LOW

MODELS ARE SHOWING FAIR AGREEMENT FOR A RAIN OR SNOW EVENT OVER THE
WEEKEND...DESPITE DIFFERENCES IN THE 500MB PATTERN. THE CLOSED LOW
OVER THE SOUTHWEST U.S. WILL EJECT INTO THE PLAINS ON SAT...ALLOWING
FOR THE SHORTWAVE ENERGY AND THE RIGHT ENTRANCE REGION OF THE UPPER
JET TO INDUCE LIFT WITHIN AN AREA OF MOISTURE BEING DRAWN NORTHWARD
FROM THE GULF WITH THE RETURN FLOW AROUND THE DEPARTING HIGH. THEN
ANOTHER 500MB TROUGH WILL SWING ACROSS THE NORTHERN PLAINS AT ABOUT
THE SAME TIME...PHASING WITH THE SOUTHWEST LOW. THE ECMWF CREATES A
NEW CLOSED LOW OVER THE SOUTHWEST...WHILE THE GFS MOVES THE WHOLE
TROUGH OUT OF THE SOUTHWEST. THE 850MB BAROCLINIC ZONE LINES UP
FURTHER NORTH THAN THE GFS IN THE UPPER MIDWEST AREA.

DESPITE MODEL DIFFERENCES...PRECIP SHOULD SPREAD INTO SOUTHERN WI
SAT AFTERNOON AND LINGER ACROSS THE AREA UNTIL THE SFC LOW MOVES OUT
OF THE GREAT LAKES REGION SUN AFTERNOON/EVENING. AS FOR PRECIP
TYPE...THE ECMWF CONTINUES TO BE WARMER THAN THE GFS...AND WOULD
SUGGEST ALL RAIN UNTIL SUN MID MORNING THROUGH THE AFTERNOON. THE
GFS SUGGESTS ALL SNOW WITH THE EXCEPTION OF THE SOUTHEAST CORNER
OF WI. THE CONSENSUS OF MODELS FAVORED HIGHS ON SAT IN THE MID TO
UPPER 30S...AND SAT NIGHT LOWS JUST BELOW FREEZING.
THEREFORE...PREFERRED MORE SNOW RATHER THAN RAIN/SNOW MIX IN THE
FCST. IT WILL ULTIMATELY DEPEND ON WHERE THAT BAROCLINIC ZONE SETS
UP.

MONDAY AND TUESDAY...FORECAST CONFIDENCE LOW.

500MB LOW PRESSURE WILL SWEEP ACROSS THE NORTHERN PLAINS IN THE
CYCLONIC FLOW PATTERN. WHILE MODELS SEEM PRETTY DRY WITH THE
QPF...OPTED TO SPREAD A SLIGHT CHANCE OF SNOW INTO NORTHERN
FORECAST AREA ON MONDAY. PLENTY OF UNCERTAINTY...BUT FLURRIES OR
LIGHT SNOW DOES NOT SEEM OUT OF THE QUESTION GIVEN THE SHORTWAVE
CROSSING THE REGION. TEMPS WILL COOL QUITE A BIT BY TUE...WITH A
CORE OF VERY COLD 850MB TEMPS /NEGATIVE TEENS/ MOVING ACROSS THE
UPPER MIDWEST.

&&

.AVIATION/12Z TAFS/...

EXPECT BRISK NORTHEAST WINDS OVER MUCH OF SOUTHEAST WISCONSIN WITH
THE STRONGEST WINDS/GUSTS OVER THE LAKE SHORE COUNTIES.  A FEW WIND
GUSTS COULD APPROACH 40 KNOTS.  WINDS WILL NOT BE AS STRONG OVER
SOUTH CENTRAL WISCONSIN.

THICK CIRRUS SHIELD FROM LARGE LOW MOVING ACROSS OHIO WILL COVER
SOUTHEAST WISCONSIN.  EXPECT NORTHEAST FLOW OFF LAKE MICHIGAN TO
BRING A POSSIBILITY OF MVFR CIGS PUSHING WESTWARD FROM LAKE
MICHIGAN.  INVERSION HEIGHTS OF 3 THSD FT WILL LIMIT ANY LAKE EFFECT
POTENTIAL.  PRECIPITATION SHIELD FROM THE LOW IS EXPECTED TO REMAIN
SOUTH AND EAST OF THE FORECAST AREA.

&&

.MARINE...

A GALE WARNING IS IN EFFECT FOR TODAY THROUGH TONIGHT AS THE
PRESSURE GRADIENT INCREASES BETWEEN STRONG LOW PRESSURE THAT WILL
MOVE ACROSS OHIO AND HIGH PRESSURE OVER THE GREAT PLAINS. 925 WINDS
ARE 40-45 KNOTS AND LAPSE RATES ARE RATHER STEEP WITHIN THE MIXED
LAYER DUE TO RELATIVELY WARM WATER TEMPS. THUS NORTH/NORTHEAST GALES
AND VERY HIGH WAVES ARE LIKELY. WINDS AND WAVES WILL NOT DIMINISH
SUBSTANTIALLY UNTIL WEDNESDAY NIGHT WHEN A HIGH PRESSURE RIDGE
ARRIVES OVER THE LAKE...SO SMALL CRAFT CONDITIONS WILL BE MET AFTER
THE GALES EASE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
     WIZ052-060-066-071-072.

LM...GALE WARNING FROM 6 AM THIS MORNING TO 6 AM CST WEDNESDAY FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
WEDNESDAY THROUGH MONDAY...MRC
Hazardous weather outlook, Nov 28, 3:00 PM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST MON NOV 28 2011

WIZ046-047-051-052-056>060-062>072-291100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
300 PM CST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT FOR THE LAKE SHORE COUNTIES FROM
SHEBOYGAN SOUTH TO KENOSHA FROM 6 AM TUESDAY THROUGH MIDNIGHT
TUESDAY NIGHT. EXPECT STRONG NORTH WINDS GUSTING TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-291100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 PM CST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

BRISK NORTHERLY WINDS WILL DEVELOP TOWARD SUNRISE ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GALE WARNING IS IN EFFECT FOR TUESDAY AND TUESDAY NIGHT. NORTH
GALES WILL BE TRIGGERED BY A TIGHT PRESSURE GRADIENT BETWEEN POLAR
HIGH PRESSURE OVER THE GREAT PLAINS AND STRONG LOW PRESSURE TRACKING
FROM THE OHIO VALLEY TO THE EASTERN GREAT LAKES. VERY HIGH WAVES ARE
EXPECTED DUE TO THE NORTH GALES. THE HIGH WINDS AND WAVES WILL NOT
DECREASE SUBSTANTIALLY UNTIL WEDNESDAY AFTERNOON OR NIGHT WHEN HIGH
PRESSURE APPROACHES.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Sheboygan

When
November 29, 6:00 AM CST to 6:00 PM CST
Where
Sheboygan forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
November 29, 6:00 AM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Measured
29 kt (33 mph) measured sustained
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
November 29, 6:00 AM CST to 6:00 PM CST
Where
Milwaukee forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
November 29, 6:00 AM CST to 6:00 PM CST
Where
Racine forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
November 29, 6:00 AM CST to 6:00 PM CST
Where
Kenosha forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355240, 355241, 355242, 355243, 355244.